IMPORTANT NOTICE

The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at cust-serv@ams.org or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).

 

Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonselfadjoint operators
generated by the equation of
a nonhomogeneous damped string


Author: Marianna A. Shubov
Journal: Trans. Amer. Math. Soc. 349 (1997), 4481-4499
MSC (1991): Primary 47A10; Secondary 47A55, 47B44
DOI: https://doi.org/10.1090/S0002-9947-97-02044-8
MathSciNet review: 1443891
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a one-dimensional wave equation, which governs the vibrations of a damped string with spatially nonhomogeneous density and damping coefficients. We introduce a family of boundary conditions depending on a complex parameter $h$. Corresponding to different values of $h$, the problem describes either vibrations of a finite string or propagation of elastic waves on an infinite string. Our main object of interest is the family of non-selfadjoint operators $A_h$ in the energy space of two-component initial data. These operators are the generators of the dynamical semigroups corresponding to the above boundary-value problems. We show that the operators $A_h$ are dissipative, simple, maximal operators, which differ from each other by rank-one perturbations. We also prove that the operator $A_1\ (h=1)$ coincides with the generator of the Lax-Phillips semigroup, which plays an important role in the aforementioned scattering problem. The results of this work are applied in our two forthcoming papers both to the proof of the Riesz basis property of the eigenvectors and associated vectors of the operators $A_h$ and to establishing the exact and approximate controllability of the system governed by the damped wave equation.


References [Enhancements On Off] (What's this?)

  • 1. S. Cox, E. Zuazua, Rate at which energy decays in a damped string, Commun. in PDE, 19, n. 1/2, (1994), 213-243. MR 95f:35129
  • 2. C.L. DeVito, Functional Analysis and Linear Operator Theory, Addison-Wesley Publishing Co., 1990. MR 91:47001
  • 3. N. Dunford and J.T. Schwartz, Linear Operators, Part III, Spectral Operators, Wiley Interscience, 1971. MR 54:1009
  • 4. B. Sz.-Nagy and C. Foias, Harmonic Analysis of Operators in Hilbert Spaces, Rev. ed., North-Holland, Amsterdam, Holland, 1970. MR 43:947
  • 5. I. Ts. Gohberg and M.G. Krein, Introduction to the Theory of Linear Nonselfadjoint Operators, Amer. Math. Soc., Providence, 1969. MR 39:7447
  • 6. K. Hoffman, Banach Spaces of Analytic Functions, Prentice Hall, Englewood Cliffs., N.J., 1962. MR 24:A2844
  • 7. T. Kato, Peturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1976. MR 53:11389
  • 8. P. Lax and R. Phillips, Scattering theory, rev.ed., Academic Press, New York, 1989. MR 90k:35005
  • 9. P. Lax and R. Phillips, Scattering theory for dissipative hyperbolic systems, J. of Funct. Analysis 14 (1973), 172-235. MR 50:5502
  • 10. P. Lax and R. Phillips, On the scattering frequencies of the Laplace operator for exterior domains, Comm.Pure Appl. Math., 25 (1972), 85-101. MR 45:5531
  • 11. A.S. Markus, Introduction to the Spectral Theory of Polynomial Operator Pencils, Amer. Math. Soc., Providence, 1988. MR 89h:47023
  • 12. R. Newton, Scattering Theory of Waves and Particles, 2nd Ed., Springer-Verlag, New York, 1980. MR 84f:81001
  • 13. N.K. Nikol'skii, Treatise on the Shift Operator, Springer-Verlag, 1985. MR 87i:47042
  • 14. M.A. Pekker (Marianna A. Shubov), Nonphysical Sheet for the String Equation, J. Soviet Math., 10 (1978), 918-933. MR 56:734 (Russian original)
  • 15. D. Russell, Nonharmonic Fourier series in the control theory of distributed parameter systems, J. Math. Anal.Appl., 18 (1967), 542-559. MR 35:1926
  • 16. D. Russell, A unified boundary controllability theory for hyperbolic and parabolic partial differential equations, Studies in Appl. Math., 52 (1973), 189-211. MR 49:6006
  • 17. D. Russell, Controllability and stabilizability theory for linear partial differential equations: recent progress and open questions, SIAM Review, 20 (1978), 639-739. MR 80c:93032
  • 18. M.A. Shubov, Asymptotic of resonances and geometry of resonance states in the problem of scattering of acoustical waves by a spherically symmetric inhomogeneity of the density, Int. and Dif. Eq., 8 (1995), 1073-1115. MR 96a:47016
  • 19. M.A. Shubov, Basis property of eigenfunctions of nonselfadjoint operator pencils generated by the equation of nonhomogeneous damped string, Integral Eq.Oper. Theory, 25 (1996), 289-328. MR 97e:47085
  • 20. M.A. Shubov, Asymptotics of resonances and eigenvalues for nonhomogeneous damped string, Asymptotic Analysis, 13 (1996), 31-78. CMP 1996#17
  • 21. M.A. Shubov, Spectral decomposition method for controlled damped string. Reduction of control time. To appear in Applicable Analysis.
  • 22. M.A. Shubov, Transformation operators for a class of damped hyperbolic equations, Preprint, Texas Tech. Univ., Lubbock, Texas, 1996.
  • 23. M.A. Shubov, Spectral operators generated by damped hyperbolic equations. To appear in Integral Eq. Oper. Theory.
  • 24. M.A. Shubov, C. Martin, J. Dauer and B. Belinskiy, Unique controllability of damped wave equation, to appear in SIAM Journal on Control and Optimization.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 47A10, 47A55, 47B44

Retrieve articles in all journals with MSC (1991): 47A10, 47A55, 47B44


Additional Information

Marianna A. Shubov
Affiliation: Department of Mathematics, Texas Tech University, Lubbock, Texas, 79409-1042
Email: mshubov@math.ttu.edu

DOI: https://doi.org/10.1090/S0002-9947-97-02044-8
Received by editor(s): August 21, 1995
Received by editor(s) in revised form: October 15, 1995
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society